Florida, 2012

Rip Current in Florida, July 21, 2012

July 21, 2012 · NWS TAE · 1 event in 1 county or zone

WMBB reported that two people drown in the Gulf of Mexico from rip currents. Panama City Beach police rescued more than 25 people from the water on July 21st.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
2
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TAE wrote it up.

WMBB reported that two people drown in the Gulf of Mexico from rip currents. Panama City Beach police rescued more than 25 people from the water on July 21st. Double red flags were posted that morning. The first drowning victim was at the Boardwalk Beach Resort. The second was at the Sterling Reef Resort on Thomas Drive.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Jul 21, 10:50 AM EST, 1 hour 10 minutes earlier.

Area forecast discussion, Jul 21, 10:50 AM EST, 1 hour 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1150 AM EDT Sat Jul 21 2012

.UPDATE...With the substantial amount of drying and warming in the
morning soundings (especially to the east where TAE has dropped down
to a PWAT of 1.41", with a significant 2-3 degree Celsius rise in
the layer between 1000 and 725 mb), trimmed back rest of the morning
to 18Z PoPs to silent 10s from just west to the Apalachicola and
Chattahoochee Rivers, eastward across the remainder of the interior
CWA. Left the 20s in to the west, and 20s and 30s in over the
Coastal Waters, where moisture content, Sfc Tds, and mid-level
Theta-E values are higher. This should hold true in the afternoon as
well, and left current NW to SE PoP Gradient in place from the
previous package (60%-20%). This scenario is also very well depicted
in most of the Hi-Res WRF runs, so the current aftn package appears
to be on track.

&&

.AVIATION [through 12Z Sunday]...Expect mainly VFR conditions to
prevail throughout the early morning hours across the region except
for brief MVFR Cigs ECP and LIFR Conditions at VLD. With the morning
sounding drying out substantially at TLH, will amend Tafs to remove
the convective tempo, and may have to pull back on ABY as well.
Also, already pushed the timing back on ECPs Taf from a 15Z start to
to 18Z. VFR cigs and vsbys good bet after 08z, especially at
ABY/DHN/ VLD.

&&

.MARINE...Winds and seas will be a little higher over our western
waters this morning. Otherwise, conditions will be fairly uniform
with light winds and low seas across the entire marine area through
at least through the middle of next week. Winds should remain
generally out of the south today, then become more out of the south
to southeast Sunday through Tuesday.

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
AL...None.
GA...None.
FL...None.
GM...None.
&&

Gould
Hazardous weather outlook, Jul 21, 7:35 AM EST, 4 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TALLAHASSEE FL
835 AM EDT SAT JUL 21 2012

ALZ065>069-FLZ007>019-026>029-034-108-112-114-115-118-127-128-134-
GAZ120>131-142>148-155>161-GMZ730-750-755-765-770-775-221245-
COFFEE-DALE-HENRY-GENEVA-HOUSTON-INLAND WALTON-CENTRAL WALTON-
HOLMES-WASHINGTON-JACKSON-INLAND BAY-CALHOUN-INLAND GULF-
INLAND FRANKLIN-GADSDEN-LEON-INLAND JEFFERSON-MADISON-LIBERTY-
INLAND WAKULLA-INLAND TAYLOR-LAFAYETTE-INLAND DIXIE-SOUTH WALTON-
COASTAL BAY-COASTAL GULF-COASTAL FRANKLIN-COASTAL JEFFERSON-
COASTAL WAKULLA-COASTAL TAYLOR-COASTAL DIXIE-QUITMAN-CLAY-
RANDOLPH-TERRELL-DOUGHERTY-LEE-WORTH-TURNER-TIFT-BEN HILL-IRWIN-
EARLY-MILLER-BAKER-MITCHELL-COLQUITT-COOK-BERRIEN-SEMINOLE-
DECATUR-GRADY-THOMAS-BROOKS-LOWNDES-LANIER-
APALACHEE BAY OR COASTAL WATERS FROM KEATON BEACH TO OCHLOCKONEE
RIVER FL OUT TO 20 NM-
COASTAL WATERS FROM APALACHICOLA TO DESTIN FL OUT 20 NM-
COASTAL WATERS FROM  OCHLOCKONEE RIVER TO APALACHICOLA FL OUT TO
20 NM-
COASTAL WATERS FROM  SUWANNEE RIVER TO KEATON BEACH OUT 20 NM-
WATERS FROM APALACHICOLA TO DESTIN FL FROM 20 TO 60 NM-
WATERS FROM  SUWANNEE RIVER TO APALACHICOLA FL FROM 20 TO 60 NM-
835 AM EDT SAT JUL 21 2012 /735 AM CDT SAT JUL 21 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ALABAMA...
SOUTHWEST AND SOUTH CENTRAL GEORGIA...AND THE FLORIDA BIG BEND
AND PANHANDLE...AND ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
WEBSITE ON THE INTERNET AT WEATHER.GOV...THEN CLICK ON YOUR AREA
OF INTEREST ON THE NATIONAL MAP.

HARRIGAN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 rip current. Local standard time, as filed.

Rip Current, Coastal Bay

When
July 21, 12:00 PM EST
Where
Coastal Bay forecast zone
Deaths
2 direct, 0 indirect
Reported by
Broadcast Media
Coordinates
30.238, -85.633 (the zone’s center; the record gives no point)

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Rip Current, Coastal Bay2012-07-2125MaleIn WaterDirect
Rip Current, Coastal Bay2012-07-2149MaleIn WaterDirect

What these are

Rip Current
A narrow, fast current flowing away from the beach that caused a drowning or rescue.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2012Every state in 2012This day in weather historyWarnings in Florida, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 389375.